Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Birmingham, AL

March 14, 2003Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2003, 7:19 PM CST for Sumter County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2003, 7:19 PM CST (01:19 UTC)
Expired
Mar 14, 2003, 7:45 PM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS54 KBMX 150119
SVRBHM
ALC119-150145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CST FRI MAR 14 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 745 PM CST

* AT 713 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL SUMTER COUNTY...
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BELMONT.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3252 8811 3245 8805 3258 8790 3258 8801

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:48 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 14, 1:48 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
148 PM CST FRI MAR 14 2003

SATELLITE AND RADAR IMAGES SHOWING UPPER LEVEL LOW SPINNING OVER
WESTERN ALABAMA THIS AFTERNOON.  BREAKS IN CLOUD COVER HAVE ALLOWED
TEMPERATURES TO CLIMB WELL ABOVE GUIDANCE NUMBERS TODAY.  FEEL THAT
OVERNIGHT LOWS WILL BE SLIGHTLY HIGHER THAN GUIDANCE ALSO FOR MOST
AREAS.  PATCHY FOG MAY BE A PROBLEM TONIGHT IN AREAS THAT ENCOUNTER
ANY AFTERNOON RAINFALL.

UNTIL UPPER LOW FINALLY MOVES EAST OF THE STATE ON SUNDAY...EXPECT
TO KEEP SLIGHT CHANCE OR CHANCE POPS IN THE FORECAST.  ONCE THE LOW
MOVES OUT...AND WEAK UPPER LEVEL RIDGE MOVES IN SUNDAY MORNING...WE
MAY ACTUALLY HAVE A BREAK IN THE POP FORECAST...ALBEIT A BRIEF
BREAK.  LEANING TOWARDS REMOVING MENTION OF RAIN FOR SUNDAY...AND
THEN REINTRODUCING IT SUNDAY NIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM
SWINGS ON THROUGH.

ONCE AGAIN...THE MODELS CONTINUE TO SHOW A RATHER STRONG SYSTEM
AFFECTING THE SOUTHEAST TUESDAY EVENING INTO WEDNESDAY MORNING.
LONG RANGE MODEL HAS BEEN REAL CONSISTENT IN THE TIMING AND
PLACEMENT OF THIS SYSTEM FOR THE PAST THREE DAYS.  THIS HAS NOW
SHOWN UP IN THE LAST PORTION OF THE GFS MODEL RUN THIS MORNING.
CONSISTENCY OF THE MODELS MAKES ME WANT TO HANG MY HAT ON THIS
SCENARIO MUCH MORE THAN IF THE MODELS WERE CONTINUOUSLY FLIP
FLOPPING.  WILL BE INTERESTING TO KEEP AN EYE ON THE MODELS OVER
THIS WEEKEND TO SEE IF ANYTHING CHANGES.

GUIDANCE IS SHOWING STRONG SOUTHERLY WIND FLOW OUT IN ADVANCE OF THIS
SYSTEM FROM MONDAY AFTERNOON INTO LATE TUESDAY NIGHT.  PRETTY GOOD
UPPER LEVEL DIVERGENCE...UPPER LEVEL JET MAX...STRONG MID LEVEL
SHORTWAVE...MID LEVEL DRY PUNCH...STRONG LOW LEVEL JET..SHEAR.
BASICALLY...THE DEVELOPMENT OF THIS SYSTEM WILL CONTINUE TO BE
MONITORED OVER THE WEEKEND AND EARLY NEXT WEEK.  STAY TUNED.  CURRENT
HAZARDOUS WEATHER OUTLOOK IS HITTING THIS SYSTEM PRETTY GOOD...BUT AM
STILL INCLINED TO MENTION STRONG STORMS IN THE EXTENDED PACKAGE FOR
TUESDAY AND WEDNESDAY. LATER SHIFTS CAN ALWAYS ADJUST THIS ONE WAY OR
ANOTHER.

ONCE THIS MIDWEEK SYSTEM MOVES THROUGH...EXPECT DRY WEATHER FOR THE
REMAINDER OF THE FORECAST.

BHM 055/066 053/071 055 4321
MGM 057/069 053/075 057 5321

.BHM...NONE.

73
Hazardous weather outlook, Mar 14, 4:17 PM CST, 3 hours 2 minutes before
ALZ011>015-017>050-142315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEASTERN PORTIONS
OF THE FORECAST AREA THIS AFTERNOON.  A COMBINATION OF AN APPROACHING
UPPER LEVEL DISTURBANCE...DAYTIME HEATING AND LOW LEVEL MOISTURE MAY
BE SUFFICIENT ENOUGH TO PRODUCE SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND EAST OF INTERSTATE 65
AND ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. WITH A COLD POOL
OF AIR ALOFT...THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE
HAIL...WITH STRONG...DAMAGING WINDS ALSO POSSIBLE...BUT NOT AS
LIKELY.

DURING THE LATE NIGHT HOURS...LOCALLY DENSE FOG IS POSSIBLE...
ESPECIALLY NEAR LOCATIONS THAT RECEIVE ADDITIONAL RAINFALL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

A STRONG STORM SYSTEM IS FORECAST TO PUSH INTO THE MIDDLE OF THE
COUNTRY EARLY NEXT WEEK...AND CONTINUE EASTWARD THROUGH MIDWEEK.  AT
THIS TIME...THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERE
THUNDERSTORMS ACROSS THE FORECAST AREA.  AS FOR THE TIMING OF THE
THREAT...THE CURRENT FORECAST INDICATES THE THREAT OF SEVERE WEATHER
IS MOST LIKELY FROM TUESDAY AFTERNOON INTO EARLY WEDNESDAY.  CHECK
BACK FREQUENTLY FOR UPDATES REGARDING THE TIMING AND EXTENT OF THIS
POTENTIAL THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA.

In the hours before

Local storm report, Mar 14, 5:48 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    CUBA                      AL   0.75 IN HAIL
03/14/03   SUMTER                         DIME SIZED HAIL.  REPORT
                                          FROM CUBA FIRE AND
                                          RESCUE.

0545 PM    JACKSONS GAP              AL   1.75 IN HAIL
03/14/03   TALLAPOOSA                     GOLF BALL SIZED HAIL.
                                          REPORT FROM COUNTY
                                          SHERIFF.
Special weather statement, Mar 14, 5:57 PM CST, 1 hour 22 minutes before
ALZ028-150100-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CST FRI MAR 14 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY COUNTY UNTIL 700 PM
CST...

.HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 557 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 24 MILES SOUTH OF ASHLAND...MOVING NORTH AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND AND LINEVILLE
THROUGH 700 PM CST.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL...AND WILL
CONTINUE TO BE EVALUATED FOR THE THREAT OF SEVERE WEATHER.  STAY
TUNED FOR FURTHER UPDATES.

LAT...LON 3338 8587 3337 8566 3312 8566 3312 8602
          3330 8606 3330 8598 3338 8598
Local storm report, Mar 14, 6:08 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    JACKSONS GAP              AL   WIND DAMAGE
03/14/03   TALLAPOOSA                     ROOF DAMAGE TO A MOBILE
                                          HOME.  REPORT FROM EMA.

0603 PM    ALEXANDER CITY            AL   1.00 IN HAIL
03/14/03   TALLAPOOSA                     QUARTER SIZED HAIL
                                          COVERING THE GROUND.
                                          REPORT FROM MEDIA.
Local storm report, Mar 14, 6:29 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    PITTSVIEW                 AL   1.75 IN HAIL
03/14/03   RUSSELL                        GOLF BALL SIZED HAIL.
                                          REPORT FROM EMA.
Local storm report, Mar 14, 6:31 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    AUBURN                    AL   0.88 IN HAIL
03/14/03   LEE                            NICKEL SIZED HAIL IN
                                          SOUTHWEST PART OF CITY.
                                          REPORT FROM AMATEUR
                                          RADIO.
Local storm report, Mar 14, 6:55 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    MILLERVILLE               AL   0.75 IN HAIL
03/14/03   CLAY                           REPORT FROM EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:09 PM CSTTornado WarningBMXTallapoosa36 min
Mar 14, 6:12 PM CSTSevere Thunderstorm WarningBMXLee63 min
Mar 14, 6:14 PM CSTSevere Thunderstorm WarningBMXRussell61 min
Mar 14, 6:19 PM CSTTornado WarningBMXClay41 min
Mar 14, 6:37 PM CSTSevere Thunderstorm WarningBMXMarengo38 min
Mar 14, 6:51 PM CSTSevere Thunderstorm WarningBMXSumter24 min
Mar 14, 6:59 PM CSTSevere Thunderstorm WarningBMXClay31 min
Mar 14, 7:34 PM CSTSevere Thunderstorm WarningBMXGreene41 min
Mar 14, 8:37 PM CSTSevere Thunderstorm WarningBMXBarbour53 min
Mar 14, 8:38 PM CSTSevere Thunderstorm WarningBMXAutauga22 min
Mar 14, 9:34 PM CSTSevere Thunderstorm WarningBMXMacon56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.